Poison Center Tips for Back-to-School
For all kids, returning to school is full of possibilities, but it can also be full of potential dangers. By talking to your children about substances that can harm them, you can help them get the best experience during their school age years. Here are a few of the potential dangers:
Hand sanitizers and food safety: with back-to-school lunches be sure to encourage hand washing and good hygiene, and when water and soap are not accessible, hand sanitizer is a good option. Remind young children that hand sanitizer is for hands only, and not to ingest it. Many hand sanitizers contain alcohol and other antibacterial additives that can cause irritation and stomach upset. Call your Poison Center if your child ingests these products. Practice food safety with proper refrigeration of foods and be conscious of packing lunches with foods such as meat and cheese products that may easily spoil, ensure adequate freezer packs are included.
Energy Drinks: can contain large doses of caffeine. Students may use these to cram during late-night study sessions, and some products contain additional stimulants promoted to increase energy, enhance mood and delay sleep. The amount of caffeine in many energy drinks is much greater than the amount found in soda and is often much greater than the amount found in a cup of coffee, posing a far greater risk of caffeine overdose and related health problems. Caffeine powders and over-the-counter energy pills can cause symptoms of stomach upset, shakiness, restlessness, sweating, headache, and may progress to seizures. Many energy drinks are consumed by teens participating in sports activities because they are believed to boost performance and to replenish fluids. These products actually increase dehydration, which can be very dangerous in outdoor sports practices, especially in areas in which higher outdoor temperatures are common.
Vaping: A vaporizer that stimulates smoking, also known as an e-cigarette, can contain more than just nicotine. Added flavorings, propylene glycol, glycerin, additives, and other contaminants are all elements of e-cigarettes. According to the National Youth Tobacco survey, vaping has steadily increased in middle school through high school students since 2013. There is heavily marketed misconception that e-cigarettes are safer then smoking an actual cigarette, and a growing body of evidence that using e-cigarettes also leads to increased use of marijuana. Vaping can increase addiction, cause breathing irritation, blurry vision, cough, chest pain, and stomach upset. Nicotine poisoning can cause stomach pain,
salivation, faster heart rate, and seizures. There is also an increased risk of the device to explode due to battery temperature increase, causing injury and harm. The long-term effects to the vapor additives are unknown, and the potential risk of carcinogens.
Prescription Medication: Prescribed and used correctly, prescription drugs have legitimate uses and positive results. But prescription pain medicine, also known as opioids, are commonly misused and abused among all age groups. Opioids can slow the body’s systems down to the point where a person stops breathing. Other potential dangers include ADHD drugs which are abused as “brain boosters” or “academic enhancers.” Misusing or abusing them could lead to an increased heart rate, agitation, difficulty breathing, and seizures. Teens are increasingly casual about their use of over-the-counter and prescription drugs, recreationally abusing them without regard for the potential health impacts. Many times alcohol is used as a chaser, complicating the effects of the drugs. We encourage a frank discussion with your child about the dangers of experimenting with drugs. Please check out our partners at Coalition Rx at www.coalitionrx.org for more resources on this topic.
Contact the Nebraska Regional Poison Center for any questions you may have at 1-800-222-1222.
Leave a ReplyWant to join the discussion?
Feel free to contribute!